A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops

Morgan Arnold, Michael Wilkerson

Research output: Contribution to journalArticle

Abstract

A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.

Original languageEnglish (US)
Article number8
JournalDermatology Online Journal
Volume23
Issue number10
StatePublished - Oct 1 2017

Fingerprint

Erythema Multiforme
Ophthalmic Solutions
Ciprofloxacin
Sclera
Oropharynx
Conjunctivitis
Pruritus
Exanthema
Physical Examination
Physicians
Biopsy
Skin
Therapeutics

Keywords

  • Drug-induced
  • Erythema multiforme
  • Eye drops
  • Fluoroquinolones
  • Ophthalmic drops

ASJC Scopus subject areas

  • Dermatology

Cite this

A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops. / Arnold, Morgan; Wilkerson, Michael.

In: Dermatology Online Journal, Vol. 23, No. 10, 8, 01.10.2017.

Research output: Contribution to journalArticle

@article{8f7dc6c2f8154512938eed176ca3e392,
title = "A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops",
abstract = "A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.",
keywords = "Drug-induced, Erythema multiforme, Eye drops, Fluoroquinolones, Ophthalmic drops",
author = "Morgan Arnold and Michael Wilkerson",
year = "2017",
month = "10",
day = "1",
language = "English (US)",
volume = "23",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "10",

}

TY - JOUR

T1 - A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops

AU - Arnold, Morgan

AU - Wilkerson, Michael

PY - 2017/10/1

Y1 - 2017/10/1

N2 - A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.

AB - A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.

KW - Drug-induced

KW - Erythema multiforme

KW - Eye drops

KW - Fluoroquinolones

KW - Ophthalmic drops

UR - http://www.scopus.com/inward/record.url?scp=85034569348&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85034569348&partnerID=8YFLogxK

M3 - Article

VL - 23

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 10

M1 - 8

ER -